Hail, Carroll
- When
- April 24, 1:49 PM CST
- Where
- Carroll County, 0.69 mi S of Glidden
- Measured
- 1 in hail
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 42.060, -94.730
Nickel to quarter size hail was reported.
S. S.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A strong upper level low pressure area moved into the central U.S. out of the southwest U.S. during the afternoon of the 24th. The initial dry slot had passed through the state the previous night. The upper low reformed to the southeast of the state during the afternoon of the 24th. Moisture streamed back into the state as the deformation zone formed over Iowa. The atmosphere was somewhat unstable due to the steep lapse rates and cold air aloft. The freezing level ranged from around 8,600 feet over the west to 11,500 feet over the east. CAPE values were around 1000 J/kg with a weakly sheared environment. The effective shear was around 25 kts. Precipitable water values were around .7 inches. Thunderstorms formed during the afternoon. The structure was nearly vertical. Many of the storms produced at least small hail and gusty winds. Downdraft CAPE was around 700 J/kg, with available CAPE in the -10 to -30 C layer of the atmosphere of 200-400 J/kg. The storms pulsed up and down with a few producing brief hail of nickel to quarter size in Carroll and Emmet Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Apr 24, 1:41 PM CST, 8 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 241 PM CDT SAT APR 24 2010 .SHORT TERM /TONIGHT/... 18Z ANALYSIS SHOWED THE EXPECTED RAPID STRENGTHENING OF A SURFACE LOW OVER SOUTHERN MISSOURI WHILE ITS PARENT LOW WEAKENED OVER EASTERN KANSAS. AN INVERTED TROUGH EXTENDS NORTH NEAR AND JUST WEST OF THE NEB/IA BORDER. THE BEST LOW LEVEL CONVERGENCE...LOW-LEVEL CAPE INTERSECTION FOR CONCERN OF NON-SUPERCELL TORNADO ENVIRONMENT EXISTS WEST OF OUR AREA AT THIS TIME...WITH JUST BROAD SE FLOW OCCURRING OVER CENTRAL IOWA. A CLUSTER OF STORMS IS MOVING NW ACROSS WEST-CENTRAL IA AT THIS TIME...BUT SO FAR THE MULTI-CELLS ARE STAYING JUST BELOW SEVERE HAIL CRITERIA. WILL NEED TO CONTINUE TO MONITOR NEW DEVELOPMENT IN A WEAKLY UNSTABLE AND SHEARED REGIME LATE THIS AFTN FOR A FEW SEVERE STORMS WITH MAINLY A QUARTER TO HALF DOLLAR SIZE HAIL THREAT. LAPSE RATES ARE ACTUALLY AT THEIR HIGHEST RIGHT NOW...AND EXPECTED TO WEAKEN TOWARD EVENING AS CORE OF COLDEST AIR ALOFT REMAINS SOUTH OF IOWA. DIURNALLY DRIVEN CONVECTION WILL QUICKLY WANE WITH SUNSET. DEEPENING LOW PRESSURE MOVING UP THROUGH THE MID MISSISSIPPI RIVER VALLEY TONIGHT WILL BRING A LARGE DEFORMATION ZONE BAND OF RAIN/STORMS THANKS TO STRONG QG FORCING OVER SOUTHEAST PARTS OF CENTRAL IOWA. COULD END UP WITH SOME DECENT RAINFALL AMOUNTS IN EXCESS OF ONE INCH FROM CENTERVILLE TO OTTUMWA. FARTHER NORTHWEST...EXPECT SCATTERED TO NUMEROUS SHOWERS TO CONTINUE BUT TAPER OFF FROM THE NW OVERNIGHT. WINDS WILL BE THE OTHER STORY AS THE SURFACE LOW DEEPENS TO SUB 985 MB OVER ILLINOIS BY LATE TONIGHT. THAT WILL INCREASE WINDS OUT OF THE NNW OVER CENTRAL IOWA TO 20 TO 30 MPH WITH GUSTS OVER 35 MPH. .LONG TERM /SUNDAY THROUGH SATURDAY/... FAIRLY ACTIVE PATTERN DURING THE EXTENDED PERIOD...WITH A BRIEF BREAK DURING MID WEEK. UPPER LOW CURRENTLY OVER CENTRAL PLAINS WILL EXIT THE REGION BY SUNDAY NIGHT. A CLIPPER SYSTEM CUTS ACROSS THE REGION MONDAY AND EXITS EARLY TUESDAY...THEN AN UPPER LEVEL RIDGE BUILDS IN PLACE TUESDAY THROUGH EARLY THURSDAY. BY THE END OF THE WEEK AND INTO THE WEEKEND A DEEP TROUGH DIGS INTO THE CENTRAL PORTION OF THE COUNTRY. MODELS IN FAIRLY GOOD AGREEMENT WITH DEEP TROUGH TOWARDS THE END OF THE WEEK AND DID NOT STRAY TOO FAR FROM PREVIOUS FORECAST AND MODEL TRENDS. SUNDAY AND SUNDAY NIGHT...VERY STRONG CAA DEVELOPS BEHIND UPPER LOW ON SUNDAY. WINDS ATOP THE MIXED LAYER RANGE FROM 40 TO 45 KTS THROUGH THE MORNING HOURS AND WITH VERY TIGHT PRESSURE GRADIENT ACROSS IOWA ROUGHLY 18MB BY 12Z SUNDAY. INCREASED WINDS THROUGH MUCH OF THE DAY SUNDAY TO REFLECT THIS TREND...AND MAY NEED TO CONSIDER WIND ADVISORY THROUGH THE MORNING HOURS. PRECIP CHANCES CONTINUE THROUGH SUNDAY NIGHT...MAINLY EXPECTING LIGHT STRATIFORM RAIN WITH THE VERY LITTLE LIFT ACROSS THE STATE TOMORROW. AS A RESULT...INCREASED POPS DURING THE MORNING HOURS ESPECIALLY ACROSS THE SOUTHEAST CLOSEST TO THE LOW. MONDAY...A CLIPPER SYSTEM QUICKLY MOVES OVER THE STATE DURING THE MORNING HOURS AND EXITS THE REGION BE EARLY TUESDAY. THE TRACK OF THE UPPER LOW LOOKS TO BE ACROSS SOUTHWEST IOWA AND HAVE BEST POPS WITHIN THIS AREA DURING THE AFTERNOON HOURS MONDAY. VERY LITTLE INSTABILITY WITH THIS SYSTEM AS 0-4KM MUCAPE AND SURFACE CAPE LESS THAN 100J/KG. SO LEFT OUT MENTION OF ANY TSTM ATTM. TUESDAY THROUGH WEDNESDAY...UPPER LEVEL RIDGE BUILDS INTO THE REGION AND PROVIDES GENERALLY SOME QUIET WEATHER FOR A COUPLE DAYS. HAVE MENTION OF SOME LINGERING SLIGHT POPS ACROSS THE SOUTHEAST IN THE WAKE OF THE UPPER LEVEL LOW TUESDAY MORNING. THURSDAY THROUGH SATURDAY...STRONG WAA DEVELOPS AHEAD OF DEEP TROUGH TO THE WEST AND EXITING RIDGE SHIFTING EAST ON THURSDAY. SOUTHERLY FLOW LOOKS TO ADVECT IN WARMER TEMPS AND DEW POINTS THURSDAY AND FRIDAY. INCREASING POPS THURSDAY WITHIN THE WARM SECTOR...THEN ANOTHER ROUND WITH COLD FRONTAL PASSAGE SOMETIME FRIDAY. STILL SOME DISCREPANCIES WITHIN THE EXTENDED MODELS RELATED TO TIMING OF TROUGH MOVING THROUGH THURSDAY INTO FRIDAY WITH GFS ABOUT 6 HOURS AHEAD OF THE ECMWF. BUT CONFIDENT ENOUGH TO KEEP MENTION OF NEAR CATEGORICAL POPS THURSDAY NIGHT INTO FRIDAY. && .HYDROLOGY... RECENT RAINFALL HAS SATURATED THE GROUND ACROSS SOUTHERN IOWA AND WITH RAINFALL AMOUNTS OF BETTER THAN A HALF INCH IN A HALF HOUR THERE HAS BEEN SOME PONDING OF WATER IN FIELDS AND DITCHES. THE SURFACE LOW WITH THIS SYSTEM IS EXPECTED TO STRENGTHEN AS IT EJECTS NORTHEAST WHILE THE UPPER LOW PUSHES ACROSS CENTRAL/SOUTHERN MO. THE RESULT WILL BE A PROLONGED PERIOD OF RAINFALL. WHILE RAINFALL AMOUNTS MAY NOT NECESSARILY BE HEAVY...IT WILL EXACERBATE EXISTING CONDITIONS AND MAY CAUSE SOME URBAN AND SMALL STREAM ISSUES. WE HAVE ISSUED A FLOOD ADVISORY TO COVER THIS ISSUE AND WILL CONTINUE TO MONITOR RIVERS AND STREAMS. && .AVIATION... 25/00Z...THE SURFACE LOW WITH THIS WEATHER SYSTEM IS OVER NE MO AND WILL MOVE INTO IL OVERNIGHT AND STRENGTHEN. MEANWHILE THE UPPER LOW WILL MOVE INTO CENTRAL MISSOURI BEFORE HEADING EAST. AN EXTENDED PERIOD OF RAINFALL WILL OCCUR AS PRECIP ROTATES NORTH THEN WEST OUT OF MO. IFR/MVFR CONDITIONS ARE FORECAST OVER THE TAF SITES THROUGH MUCH OF THE PERIOD. AS THE LOW DEEPENS WINDS ACROSS THE EASTERN HALF OF IA WILL INCREASE SUBSTANTIALLY AFT 06Z THROUGH AT LEAST 18-20Z. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...MOYER LONG TERM...PODRAZIK AVIATION...FAB HYDROLOGY...FAB
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 1009 AM CDT SAT APR 24 2010 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-251515- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE- DAVIS- 1009 AM CDT SAT APR 24 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF CENTRAL IOWA BY MID AFTERNOON. SOME SEVERE STORMS WILL BE POSSIBLE WITH LARGE HAIL AND DAMAGING WINDS TO 60 MPH. AN ISOLATED TORNADO CANNOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORM CHANCES WILL RETURN TO THE AREA WEDNESDAY NIGHT INTO FRIDAY. AT THIS POINT...SOME SEVERE WEATHER APPEARS POSSIBLE BUT TIMING AND TYPE CANNOT BE DISCERNED. ADDITIONAL DETAIL WILL BE PROVIDED AS THE EVENT APPROACHES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EARLY EVENING. SPOTTER ACTIVATION MAY ALSO BE NEEDED BY THE END OF THE NEXT WORK WEEK. MOYER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 130 PM CDT SAT APR 24 2010 IAZ058-241930- GUTHRIE- 130 PM CDT SAT APR 24 2010 AT 128 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS OVER SOUTH CENTRAL GUTHRIE COUNTY...MOVING NORTHWEST AT 15 MPH. NICKEL SIZE HAIL...WINDS UP TO 50 MPH...ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... PANORA... GUTHRIE CENTER... BAYARD... GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. MOYER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 235 PM CDT SAT APR 24 2010 IAZ046>048-058>060-242030- BOONE-DALLAS-GREENE-GUTHRIE-POLK-STORY- 235 PM CDT SAT APR 24 2010 AT 233 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM WEST CENTRAL GREENE COUNTY TO SOUTH CENTRAL CARROLL COUNTY TO EAST CENTRAL AUDUBON COUNTY...MOVING NORTHWEST AT 35 MPH. PENNY SIZE HAIL...ARE POSSIBLE WITH THESE STORMS. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
The Des Moines radar (KDMX), 91 km away, was scanning. The volume nearest the first event began at 19:47 UTC.
3 hail. Local standard time, as filed.
Nickel to quarter size hail was reported.
Most of the hail was dime size, with the largest stones quarter size.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2010Every state in 2010This day in weather historyWarnings in Iowa, April 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 217065, 217066, 217067.